Methadone is a synthetic opioid designed to be effective over several days. Withdrawal from methadone can be very difficult because the drug is able to stay in the system for several days, prolonging the detox process. The symptoms of methadone withdrawal include lightheadedness, nausea, vomiting, diarrhea, and excessive sweating. Patients suffering from withdrawal also have muscle tremors, a fever, chills and pain in the arms and legs. Methadone withdrawal can also cause a number of psychological symptoms, including depression, anxiety, thoughts of suicide and insomnia. Other psychological symptoms include paranoia, hallucinations, delirium and spontaneous orgasm.
Methadone generally involves a lengthy detox schedule because it is almost impossible to stop using methadone cold turkey. The withdrawal symptoms are so intense that they make a relapse likely and also can be dangerous to the patient's health. Most people looking to detox from methadone need to gradually lower their dose over a period of time. Some patients find success by taking five fewer milligrams each week, but for other patients, the detox is still too sudden and they need to slow their detox schedule. With a detox schedule, it is important to make progress every week but to be flexible enough so that the withdrawal symptoms are not intolerable. Overall, detox can take many weeks or months, depending on the amount of methadone being taken.
Many patients going through a methadone detox have found that there are some medications that can aid in the process, such as buprenorphine and suboxone. These medications are chemically related to methadone and can help with the withdrawal effects. But these medications are generally only effective when the detox process has progressed, such that the patient is only taking 30 or fewer mg of methadone per day.